Kansas, 2015

Hail and Damaging Winds in Kansas, August 18, 2015

August 18, 2015 · NWS ICT · 9 events in 3 counties and zones

A line of thunderstorms moved across far southeastern KS producing damaging high winds. Most of the damage was limited to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A line of thunderstorms moved across far southeastern KS producing damaging high winds. Most of the damage was limited to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 2:18 AM CST, 1 minute earlier.

Area forecast discussion, Aug 18, 2:18 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
318 AM CDT TUE AUG 18 2015

.SYNOPSIS...
ISSUED AT 318 AM CDT TUE AUG 18 2015

A BROAD UPPER TROUGH IS PRESENT ACROSS THE COUNTRY WITH A PIECE OF
ENERGY DIVING INTO THE BASE OF THE TROUGH OVER THE CENTRAL PLAINS. A
MCS AHEAD OF THIS WAVE IS CURRENTLY TRACKING ACROSS SOUTHERN
KANSAS AND NORTHERN OKLAHOMA WITH LIGHT TO MODERATE RAIN.

BILLINGS WRIGHT

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 318 AM CDT TUE AUG 18 2015

TODAY - TONIGHT:
THE MCS THAT IS CURRENTLY MOVING ACROSS SOUTH CENTRAL KANSAS/NORTH
CENTRAL OKLAHOMA WILL CONTINUE TO TRACK EASTWARD IMPACTING EASTERN
KANSAS THROUGH THE MORNING AND EARLY AFTERNOON HOURS. THIS MCS IS
AHEAD OF A PIECE OF ENERGY THAT IS DIVING INTO THE BASE OF THE
TROUGH THAT IS DISLODGING THE SURFACE FRONT...MOVING IT EASTWARD
AS WELL. THE SURFACE FRONT IS CURRENTLY ANTICIPATED TO ENTER
CENTRAL KANSAS BY MID TO LATE AFTERNOON (19-21Z). THE GFS REMAINS
QUICKER WITH THE FRONTAL PASSAGE THAN THE NAM. AS THE FRONT PUSHES
THROUGH THUNDERSTORMS ARE EXPECTED TO DEVELOP JUST AHEAD/ALONG
IT. BULK SHEAR VALUES AND INSTABILITY WILL COMBINE TO MAKE SEVERE
STORMS A CONCERN DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. DAMAGING WINDS...LARGE HAIL TO QUARTER - GOLFBALL SIZE ARE
POSSIBLE. THE SEVERE POTENTIAL SHOULD DECREASE AS THE SUN SETS AND
THE FRONT CONTINUES TO MOVE SOUTHEAST...HOWEVER THE STORMS COULD
STILL REMAIN STRONG WITH SOME STRONGER WINDS AND MARGINAL HAIL TO
PENNY SIZE. THE FRONT IS EXPECTED TO EXIT THE AREA SHORTLY AFTER
MIDNIGHT IF NOT EARLIER WITH FASTER SOLUTIONS...BUT CONVECTION IS
EXPECTED TO LINGER OVER SOUTHEAST KANSAS. IN ADDITION A SECONDARY
WAVE WILL ROTATE DOWNWARD INTO THE BASE OF THE TROUGH AND BRING A
POTENTIAL FOR SCATTERED SHOWERS BY MORNING FROM THE WEST.

WEDNESDAY - THURSDAY:
A FEW SCATTERED SHOWERS MAY LINGER ACROSS THE AREA THROUGHOUT THE
EARLY PART OF THE DAY AND EXIT TO THE SOUTHEAST BY THE AFTERNOON
WITH THE SECONDARY PIECE OF ENERGY. MOISTURE AND INSTABILITY WILL
BE LACKING...SO ONLY EXPECTING LIGHT SHOWERS AT BEST. TEMPERATURES
ON WEDNESDAY WILL BE SIGNIFICANTLY COOLER WITH HIGHS IN THE LOW
70S.

THURSDAY WILL BE DRY AS HIGH PRESSURE SLIDES ACROSS SOUTHERN
KANSAS AND OKLAHOMA. THE WIND WILL BE WESTERLY TO SOUTHWESTERLY
AND LIGHT. TEMPERATURES WILL WARM SLIGHTLY WITH MORE INSOLATION.

BILLINGS WRIGHT

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 318 AM CDT TUE AUG 18 2015

THE EXTENDED REMAINS ACTIVE WITH A COUPLE OF WAVES MOVING ACROSS
THE PLAINS...THE FIRST LESS SIGNIFICANT THAN THE SECOND. THE
MEDIUM RANGE GUIDANCE REMAINS IN RELATIVELY GOOD AGREEMENT
REGARDING THESE FEATURES FOR THE EXTENDED.

THE FIRST WAVE WILL MOVE ACROSS THE PLAINS DURING THE DAY FRIDAY
AND BRING A CHANCE FOR RAIN MAINLY TO SOUTHERN KANSAS.
TEMPERATURES WILL INCREASE THROUGH THE END OF THE WEEK AND THE
START OF THE WEEKEND AHEAD OF THE SECOND WAVE. THE SECOND WAVE
WILL FOLLOW RIGHT IN SUIT BEHIND THE FIRST BUT IS MORE POTENT AND
FROM THE NORTHWEST. THIS WAVE WILL PULL ANOTHER FRONT THROUGH THE
REGION LATE SATURDAY WITH ANOTHER CHANCE OF THUNDERSTORMS SATURDAY
NIGHT/EARLY SUNDAY ALONG IT OVER SOUTH AND EASTERN KANSAS WHERE
THE MOISTURE WILL BE MORE PLENTIFUL. TEMPERATURES WILL AGAIN
DECREASE BEHIND THIS FRONT FOR THE START OF THE WORK WEEK.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1113 PM CDT MON AUG 17 2015

A MESOSCALE CONVECTIVE COMPLEX OVER SOUTHWESTERN KANSAS LATE THIS
EVENING...SHOULD PROPAGATE/DEVELOP EASTWARD OVERNIGHT INTO
CENTRAL/SOUTH CENTRAL KS...IN AN AREA OF DEVELOPING MOISTURE
TRANSPORT AHEAD OF A LEAD/WEAK SHORTWAVE EJECTING EAST OUT OF
COLORADO. THIS CONVECTION SHOULD LINGER OVER EASTERN KS THROUGH AT
LEAST MIDDAY OR EARLY AFTERNOON TUESDAY BEFORE PUSHING EAST INTO
MISSOURI. ISOLATED-SCATTERED STRONG-SEVERE STORMS MAY REDEVELOP TO
THE WEST ALONG THE COLD FRONT IN CENTRAL/SOUTH CENTRAL KS IN THE 21-00Z
TIMEFRAME. THIS RENEWED...STRONGER DEVELOPMENT WILL BE CONTINGENT
ON SUFFICIENT CLEARING/HEATING OCCURRING IN THE WAKE OF THE MORE
WIDESPREAD CONVECTION DURING THE DAY...AND WOULD THEN PROPAGATE
SOUTHEASTWARD ACROSS SOUTHEAST KANSAS DURING 00Z-06Z TIME WINDOW.
SOUTH-SOUTHWEST WINDS WILL SHIFT TO GUSTY NORTHWESTERLY BEHIND
THE FRONT TUESDAY PM/EVE.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  60  74  56 /  50  60  40   0
HUTCHINSON      87  59  75  54 /  60  50  30   0
NEWTON          84  58  74  54 /  60  50  30   0
ELDORADO        83  59  73  54 /  60  60  40   0
WINFIELD-KWLD   89  61  72  56 /  50  60  50   0
RUSSELL         82  56  75  53 /  60  20  20   0
GREAT BEND      84  57  75  54 /  60  30  20   0
SALINA          83  59  76  54 /  70  30  20   0
MCPHERSON       85  59  75  54 /  70  40  30   0
COFFEYVILLE     85  62  69  53 /  60  60  60  10
CHANUTE         83  60  70  53 /  60  60  50  10
IOLA            82  60  70  54 /  60  60  50  10
PARSONS-KPPF    84  61  70  53 /  60  60  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 17, 6:53 PM CST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
753 PM CDT MON AUG 17 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
753 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY LATE
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. NO STRONG OR
SEVERE STORMS ARE ANTICIPATED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS ON TUESDAY MORNING. THESE ARE NOT EXPECTED TO BE
STRONG OR SEVERE. OTHER STORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT IN THE AFTERNOON. THESE STORMS COULD BE
SEVERE WITH WINDS OF 65 MPH AND QUARTER SIZED HAIL. THE STORMS
SHOULD DECREASE IN INTENSITY AFTER SUNSET...WITH ONLY STRONG
STORMS ANTICIPATED OVER MOST OF SOUTHEAST KANSAS. THUNDERSTORMS
MAY LINGER OR REDEVELOP OVER MOST AREAS BY DAYBREAK WEDNESDAY...BUT
THESE ARE NOT EXPECTED TO BE STRONG OR SEVERE.

ANOTHER CHANCE FOR THUNDERSTORMS WILL RETURN THURSDAY NIGHT AND
PERSIST THROUGH SUNDAY. A FEW STRONG STORMS ARE POSSIBLE...MOST
LIKELY ON SUNDAY AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 18, 2:19 AM CST to 2:20 AM CST
Where
Russell County, 0.69 mi N of Russell
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -98.850

Thunderstorm Wind, Labette

When
August 18, 6:13 PM CST to 6:14 PM CST
Where
Labette County, Parsons Tri City Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.330, -95.520

Thunderstorm Wind, Montgomery

When
August 18, 6:15 PM CST to 6:16 PM CST
Where
Montgomery County, Cherryvale
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -95.550

An estimated 65 mph wind blew down a few trees and power line poles.

Thunderstorm Wind, Montgomery

When
August 18, 6:25 PM CST to 6:26 PM CST
Where
Montgomery County, 1.1 mi E of Cherryvale
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.270, -95.530

Some two foot in diameter trees were blown down along with some minor structural damage.

Thunderstorm Wind, Labette

When
August 18, 6:41 PM CST to 6:42 PM CST
Where
Labette County, 1.77 mi NE of Mound Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.220, -95.400

A large diameter tree was blown over Gore road.

Thunderstorm Wind, Labette

When
August 18, 6:43 PM CST to 6:44 PM CST
Where
Labette County, 2.07 mi S of Parsons
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.320, -95.270

Winds were estimated at 60 mph.

Hail, Montgomery

When
August 18, 6:50 PM CST to 6:51 PM CST
Where
Montgomery County, Cherryvale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.270, -95.550

Hail, Montgomery

When
August 18, 6:58 PM CST to 6:59 PM CST
Where
Montgomery County, 3.45 mi S of Cherryvale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.220, -95.550

Thunderstorm Wind, Labette

When
August 18, 7:02 PM CST to 7:03 PM CST
Where
Labette County, 0.55 mi W of Oswego
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.170, -95.110

A few power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600863, 600864, 600865, 600866, 600867, 600868, 600861, 600862, 600869.